Thunderstorm Wind, Roberts
- When
- July 5, 12:55 AM CST
- Where
- Roberts County, 26 mi NW of Miami
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.966, -100.958
An upper level shortwave trough over northeastern NM helped to generate storms in NM and move into the TX panhandle late on 7/4. As the convection reached parts of the north central TX Panhandle by early AM on 7/5, sufficient low level SE flow with moisture axis that was set up just east of a dryline boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level shortwave trough over northeastern NM helped to generate storms in NM and move into the TX panhandle late on 7/4. As the convection reached parts of the north central TX Panhandle by early AM on 7/5, sufficient low level SE flow with moisture axis that was set up just east of a dryline boundary. With SBCAPE gradient between 1000-2000 J/kg, a storm over Roberts County did produce a severe wind gust in this high CAPE, low-moderate shear environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 9:21 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1021 PM CDT MON JUL 4 2016 .Update... Have gone ahead and added pops to the forecast after midnight across the entire CWA. Vigorous short wave trough over northeast New Mexico is expected to traverse the panhandles overnight. Low level moisture combined the lift from the short wave trough should be sufficient to create showers and thunderstorms. && .Aviation... Showers and thunderstorm chances look best at AMA, so will likely add a tempo group there. Most of the activity around DHT should be east of the TAF site by 06Z, so will likely not mention any storms there. GUY has the least chance of TSRA, so will also leave mention of them out there. Winds will be gusty and variable near the thunderstorms, but should generally choose a southerly direction through this forecast. Skies will remain VFR outside of thunderstorms. && .Prev Discussion... /Issued 623 PM CDT MON JUL 4 2016/ Aviation... Isolated thunderstorms this evening across the southern Texas Panhandle are not expected to affect the AMA TAF site. More showers and thunderstorms may roll into the Texas Panhandle from New Mexico after dark, but confidence is not high enough to mention any showers or thunderstorms in the DHT or AMA TAF. Skies should remain VFR through this forecast. Southeast winds will turn more to the southwest Tuesday morning. Prev Discussion... /Issued 510 PM CDT MON JUL 4 2016/ Discussion... Tstm development so far this afternoon has been just about non- existent in nern NM and sern CO as well as our fcst area compared to 24 hours ago. This is due to some subsidence and drier air invading the area in the wake of a departing minor upper level shortwave trof was was largely responsible for Sunday's tstms, which lasted into this morning. Another minor upper level shortwave trof is progged to zip across the srn high plains, including our forecast area, tonight. This feature may result in the potential for shower and tstm development across parts of the Texas Panhandle this evening. In addition, a low level jet may help sustain tstms this evening, assuming they form. If storms form, a few will have the potential to become strong to marginally severe, with large hail up to quarter size and damaging wind gusts to around 60 mph the primary hazards. Have gone no higher than slgt chc pops for this evening. Then from Tuesday through Monday, little change is noted with respect to the overall upper air pattern. A somewhat dirty upper level ridge of high pressure will prevail across much of the srn states. This particular upper level ridge of high pressure will most likely not be strong enuf to completely suppress tstm development durg this time period. Have incorporated slgt chc pops across parts of the fcst area to account for the low threat of tstm development durg this time period. Well above normal temperatures including some triple digit values are forecast to return to the area by Tuesday and lasting at least a few days after. Andrade && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 15/18
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1011 PM CDT MON JUL 4 2016 OKZ001>003-TXZ001>020-051515- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1011 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES. A FEW WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES FROM TUESDAY THROUGH SUNDAY. ANY STORMS THAT FORM DURING THIS TIME PERIOD ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1107 PM CDT MON JUL 4 2016 TXZ011-050500- OLDHAM TX- 1107 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL MIDNIGHT CDT... AT 1106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ADRIAN...OR 18 MILES NORTHWEST OF VEGA...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOYS RANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && LAT...LON 3529 10280 3547 10280 3552 10221 3525 10220 TIME...MOT...LOC 0406Z 269DEG 25KT 3538 10271 SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1200 AM CDT TUE JUL 5 2016 TXZ007-008-011>013-050600- OLDHAM TX-POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX- 1200 AM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOORE...NORTHWESTERN CARSON...NORTHERN POTTER...NORTHEASTERN OLDHAM AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 100 AM CDT... AT 1200 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF BOYS RANCH...OR 25 MILES SOUTHWEST OF DUMAS...MOVING EAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BORGER...FRITCH...SANFORD...MASTERSON...BOYS RANCH... LAKE MEREDITH AND VALLEY DE ORO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && LAT...LON 3540 10232 3557 10237 3580 10147 3554 10140 TIME...MOT...LOC 0500Z 256DEG 36KT 3553 10215 SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1205 AM CDT TUE JUL 5 2016 TXZ006>008-011>013-050600- OLDHAM TX-POTTER TX-CARSON TX-HARTLEY TX-MOORE TX-HUTCHINSON TX- 1205 AM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARTLEY...SOUTHERN MOORE...NORTHWESTERN CARSON...NORTHERN POTTER...NORTHEASTERN OLDHAM AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 100 AM CDT... AT 1204 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF CHANNING...OR 18 MILES SOUTHWEST OF DUMAS...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRITCH...SANFORD...MASTERSON...LAKE MEREDITH AND FOUR WAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && LAT...LON 3558 10230 3576 10231 3584 10153 3557 10151 TIME...MOT...LOC 0504Z 266DEG 28KT 3568 10221 SCHNEIDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1258 AM CDT TUE JUL 5 2016
TXZ007>009-050700-
ROBERTS TX-MOORE TX-HUTCHINSON TX-
1258 AM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MOORE...NORTHWESTERN
ROBERTS AND CENTRAL HUTCHINSON COUNTIES UNTIL 200 AM CDT...
AT 1258 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF SANFORD...OR 13 MILES NORTHWEST OF BORGER...MOVING
EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRITCH...STINNETT AND SANFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3565 10165 3582 10172 3606 10096 3606 10081
3584 10073
TIME...MOT...LOC 0558Z 251DEG 36KT 3576 10160
SCHNEIDERThe Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652056.